Montana, 2012

High Wind in Montana, January 5, 2012

January 5, 2012 · NWS GGW · 2 events in 2 counties and zones

A strong upper level jet stream, combined with a passing cold front to briefly allow high winds to reach the surface in the lee of the Little Rocky Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong upper level jet stream, combined with a passing cold front to briefly allow high winds to reach the surface in the lee of the Little Rocky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 4, 9:01 PM MST, 9 hours 29 minutes earlier.

Area forecast discussion, Jan 4, 9:01 PM MST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
901 PM MST WED JAN 4 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
EVENING UPDATE...

MAIN TWEAKS FOR THIS EVENING WAS TO SKY COVER TWO ACCOUNT FOR THE
EXTRA CHINOOK ARCH CLOUDS DEVELOPING OVER THE AREA. WINDS OVER THE
NEXT COUPLE HOURS WERE ALSO TWEAKED AROUND TO ACCOUNT FOR THE
MINOR DISTURBANCE AND MECHANICAL MIXING THAT IS PASSING THROUGH
THE AREA OVER THE NEXT 6 HOURS. MINIMUM TEMPERATURES APPEAR TO BE
ABOUT CORRECT FOR THE EVENING AS WELL ONLY MESSAGED THE HOURLIES
TO GET THEM BACK ON TRACK. GAH

PREVIOUS SHORT TERM DISCUSSION...
UPPER RIDGE CONTINUES TO DOMINATE THE WEATHER FOR TONIGHT OVER
EASTERN MONTANA. WAY ABOVE NORMAL TEMPERATURES ARE EXPECTED FOR
TONIGHT AS LOWS WILL ONLY FALL INTO THE UPPER 30 TO MID 40S ACROSS
THE REGION. TONIGHT TEMPERATURES ALOFT WARM TO NEAR 60 DEGREES
FAHRENHEIT. STABLE CONDITIONS IN THE LOW LEVELS WILL PREVENT THE
HOT AIR MASS FROM WARMING THE SURFACE TOO MUCH BUT WITH THAT SAID
WELL ABOVE NORMAL.

A STRONG DRY COLD FRONT WILL PASS THROUGH THE REGION ON THURSDAY.
WINDS ALOFT REMAIN FAIRLY STRONG ABOVE 850 MB AND THE COLD AIR
ADVECTION WILL HELP THESE WINDS TO MIX TO THE SURFACE. WIND SPEEDS
OUT OF THE WEST WILL INCREASE FROM 15 TO 25 MPH TO BETWEEN 30 TO
40 MPH WITH POSSIBLE GUSTS UP TO 60 MPH. DECIDED TO ISSUE A HIGH
WIND WATCH FOR THURSDAY AFTERNOON WHICH STARTS AROUND 17Z AND LAST
THROUGH 00Z FRIDAY. WILL LET THE EVENING SHIFT AND THE NIGHT SHIFT
TAKE A LOOK AND DECIDED IF A WARNING IS WARRANTED. ANOTHER FACTOR TO
WORRY ABOUT IS THE RELATIVE HUMIDITIES DROPPING INTO THE MID TO
UPPER 20S. WE HAVE NO SNOW PACK TO MENTION AND FUELS ARE DRY AND
EXPOSED. SUSTAINED WIND SPEEDS ABOVE THE RELATIVE HUMIDITIES IS
A BIT CONCERNING. MENTIONED THIS IN THE HIGH WIND WATCH AS ANOTHER
IMPACT BUT WILD FIRE STARTS COULD BE A PROBLEM. RSMITH

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MADE SOME TWEAKS TO SHOW A SPLIT WITH POPS ASSOCIATED WITH THE
SYSTEM MOVING THROUGH ABOUT TUESDAY. WINDS WERE ALSO INCREASED ON
TUESDAY. I ALSO BLENDED UP COLDER TEMPS AND CLOUDIER CONDITIONS
WITH SOME NEIGHBORS ON WEDNESDAY AND WEDNESDAY NIGHT. JAMBA

PREVIOUS DISCUSSION...
SYNOPTICALLY... LONG TERM FORECAST BEGINS FRIDAY NIGHT WITH A
TROUGH OVER THE UPPER MISSISSIPPI VALLEY AND NORTHERN PLAINS AND
SPLIT FLOW OVER THE THE WESTERN THIRD OF THE NORTH AMERICAN
CONTINENT WITH SLIGHT RIDGING OVER BRITISH COLUMBIA AND A SHORTWAVE
DOWN THROUGH OREGON AND NORTHERN CALIFORNIA. OFF THE WEST COAST A
RIDGE IS DEVELOPING OVER THE NORTHERN PACIFIC WITH DEEP COLD AIR
OVER THE BERING SEA AND THE NORTHERN SLOPE OF ALASKA.

FRIDAY NIGHT THROUGH SUNDAY NIGHT... NORTHEAST MONTANA WILL BE
TRAPPED BETWEEN SYSTEMS IN A NORTHWEST FLOW PATTERN ALOFT WHICH
SHOULD SLOWLY MORPH INTO A CHINOOK RIDGE BY SUNDAY. DRY WEST
DOWNSLOPE WINDS NEAR THE SURFACE IMPLY ALMOST NO RAIN POTENTIAL
WITH OCCASIONAL MID TO HIGH CLOUDS PASSING BY. TEMPERATURES SHOULD
BE SLIGHTLY COOLER THAN CURRENT BUT NOT BY MUCH.

MONDAY THROUGH TUESDAY... MODEL TIMINGS ARE IN FLUX BUT BOTH GFS
AND EC END UP DIPPING COLD AIR OVER NORTHERN ALASKA DOWN THE FRONT
RANGE AND THROUGH THE BRITISH COLUMBIAN MOUNTAINS. BOTH A STRONG
UPPER LEVEL AND WEAKER LOWER LEVEL FRONT WILL BE POSSIBLE. TIMING
OF THE SURFACE FRONT IS GUESTIMATED AROUND EARLY TUESDAY MORNING.
COMPRESSIONAL WARMING OUT AHEAD OF THE FRONTS AND INCREASED CLOUD
COVER FROM THE EXITING CHINOOK ARCH MAY LEAD TO RATHER WARM
OVERNIGHT LOWS. SOME SHOWERS MAY ALSO BE POSSIBLE WITH THESE FRONTS
WITH THE GFS... EC... AND NOW THE GEM POINTING TOWARDS SOME FORM
OF PRECIP.

TUESDAY NIGHT ONWARD... HESITANT AT THIS TIME TO GO BEYOND A 10
DEGREE DROP IN DAY TO DAY TEMPERATURES AS MAJORITY OF THE FRONT
LOOKS TO BE UPPER LEVEL. ALSO... NORTHWEST FLOW PATTERN WITH
AMPLIFYING RIDGE APPEARS TO BE ON THE BACK SIDE TO THE SYSTEM...
WHICH COULD QUICKLY WARM TEMPERATURES AGAIN IF EXTRA SNOW COVER
WAS LIMITED DURING THE PREVIOUS FRONTAL PASSAGES. GAH

&&

.AVIATION...
VFR. CLOUDS WILL BE ABOVE 12 THOUSAND FEET ABOVE GROUND IN THE
REGION THROUGH TONIGHT. WINDS WILL BE LIGHT AT THE SURFACE BUT
SOME WIND SHEAR IS POSSIBLE AS WEST WINDS INCREASE STARTING AT
ABOUT 1 TO 2 THOUSAND FEET OFF THE GROUND. SPEEDS AT THIS LEVEL
MAY TOP OUT AT 50 TO 60 KNOTS LATE TONIGHT AND THURSDAY. TOMORROW
IS SETTING UP TO BE A WINDY DAY AS STRONG WEST-NORTHWEST WINDS
BEGIN TO SURFACE BY LATE MORNING. JAMBA / GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...PETROLEUM...
GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX...
NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN VALLEY...
EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 5, 3:13 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
313 AM MST THU JAN 5 2012

MTZ016>027-059>062-060000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
313 AM MST THU JAN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 10 AM THROUGH 5PM IN
SOUTHWEST PHILLIPS COUNTY NEAR THE LITTLE ROCKY MOUNTAIN RANGE FOR
SUSTAINED WINDS OF 30 TO 40 MPH AND POSSIBLE GUSTS UP TO 60 MPH.

BREEZY CONDITIONS WILL EXTEND THROUGH THE REMAINDER OF NORTHEAST
MONTANA TODAY AND MAY CAUSE SOME PROBLEMS FOR HIGH PROFILE VEHICLES
ON NORTH/SOUTH ORIENTED ROADS.

RECORD HIGHS TO NEAR RECORD HIGHS WILL BE POSSIBLE AREA WIDE
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
January 5, 6:30 AM MST to 12:15 PM MST
Where
Little Rocky Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Sustained winds of 30 to 40 mph were common across the area and persisted through the mid and late morning hours with a peak wind gust of 73 mph recorded at both 7:49 AM and 10:30 AM MDT at the Malta South US-191 DOT site.

High Wind, Central and Southern Valley

When
January 5, 1:45 PM MST to 3:00 PM MST
Where
Central and Southern Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

A wind gust of 58 mph was recorded by the King Coulee RAWS site at 2:44 PM MST, during a 5-hour period of windy conditions with 30 to 35 mph sustained winds and gusts near 50 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361513, 362697.